Missouri, 2022

Damaging Winds in Missouri, November 4, 2022

November 4, 2022 · NWS SGF · 3 events in 3 counties and zones

Widely scattered strong to severe thunderstorms produced a few reports of wind damage during the evening of November 4, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Widely scattered strong to severe thunderstorms produced a few reports of wind damage during the evening of November 4, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 4, 5:43 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Nov 4, 5:43 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
643 PM CDT Fri Nov 4 2022

...00Z Aviation Discussion...

Key Messages:

1. Widespread showers and thunderstorms expected by mid to late
afternoon through this evening.

2. Some strong to severe thunderstorms possible through this
evening. Flooding threat will remain very limited.

3. Gusty winds accompany the system through Saturday morning,
with wind gusts of 30 to 45 mph likely. Will go with a wind
advisory in south central Missouri for late evening into part of
the overnight hours.

4. Above normal temperatures and dry weather by Sunday into next
week.

.SHORT TERM...(This evening through Saturday)
Issued at 229 PM CDT Fri Nov 4 2022

Cold front was just entering the far western CWA as of 2 pm.
Temperatures and dew points quickly drop off behind the front.
Currently have 80/61 in Joplin and Chanute at 51/46. Convection
ahead of the front will continue to develop over the next few
hours, likely spreading into our western CWA in the mid to late
afternoon. Tornado watch as of 2 pm goes up to the Missouri/Kansas
border. Quite a bit of 0-6km shear as upper jet streak pushes into
eastern Kansas late this afternoon with 40-50 kts out of the south
at 850 mb. Moisture also looks decent for heavy rain potential.
Instability this far north will be limited, with much better
instability to our south, but should be sufficient for some strong
to severe storms. Main severe weather risk will be with damaging
wind gusts as QLCS/line segments quickly move across the CWA this
evening. Can't rule out some spin-up tornadoes given the strong
low level shear.

Dry slot begins to push into the area this evening and overnight
which should end the precipitation from west to east fairly
quickly. Some wrap around moisture may bring some additional
precipitation to areas north and west of the area late tonight,
but most of our area should remain dry after the passage of the
main convection.

Synoptic scale winds will continue to be gusty and potentially
push into the wind advisory criteria late this evening and into
the overnight hours over south central Missouri and will be
issuing a wind advisory for those counties with some wind gusts
over 45 mph possible.

Lows tonight will be the lowest in the far western CWA behind the
front. Areas in the western CWA will drop below the warmest low
temperature values by midnight local time, but those in the east
may hold on to the daily record.  (see climate section)

.LONG TERM...(Saturday Night through Friday)
Issued at 229 PM CDT Fri Nov 4 2022

Storms should end over the eastern CWA before 12z and we should
see clouds clear the area by mid to late morning. Winds will
remain gusty on Saturday, but there should be plenty of sunshine
during the afternoon. Highs will generally remain in the 50s
though.

More of a zonal pattern sets up for Sunday and Monday with the
main jet to our north. We should see temperatures rebound back
into the upper 60s to low 70s, which is well above normal.

Another upper wave will begin to push into the west coast on
Monday and we'll see this trough deepen through midweek.
Temperatures will likely rise even more as we head into the middle
to later part of the work week and we'll need to watch for some
records potentially. By the later part of the week, we'll see that
trough work it's way into the area with another chance of
potential convection, but we'll need to resolve some model
differences to pinpoint the timing for that.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 643 PM CDT Fri Nov 4 2022

Strong to severe thunderstorm potential is still possible at
SGF/BBG through around 04Z this evening, but JLN and areas
northwest have lost any substantial instability for any additional
strong thunderstorm potential. Non-severe showers and
thunderstorms should continue through around 05-06Z, particularly
at the SGF/BBG TAF sites. May see some IFR conditions within
showers/storms, but should remain mainly MVFR. Wind gust up to
25-30 knots turning briefly northwesterly in the front's wake this
evening and then westerly on Saturday morning.

Some MVFR to near IFR low stratus may linger behind the cold front
into early Saturday morning, but should see clearing skies and a
return to VFR conditions by late Saturday morning.

&&

.CLIMATE...
Issued at 158 PM CDT Tue Nov 1 2022

Record Warmest Low Temperatures

Friday November 4th

Station     Record  Year   Friday Mornings
                               Low
Springfield   59    1994        64
Joplin        63    2005        69
West Plains   61    1994        64
Vichy         59    1994        65

* All sites above were above the record low this morning.
With a cold front moving through this evening,
some of the western sites may drop below the current
records, so the best chance at breaking new records will
be at West Plains, Vichy and possibly Springfield.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from 11 PM this evening to 5 AM CDT Saturday for
     MOZ082-083-091-092-096>098-105-106.

KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Rothstein
CLIMATE...Lindenberg
Hazardous weather outlook, Nov 4, 1:46 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
246 PM CDT Fri Nov 4 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
246 PM CDT Fri Nov 4 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

Widespread showers and thunderstorms are expected late this
afternoon through this evening. There is a chance for some strong
to severe thunderstorms. Damaging wind gusts up to 60 mph and
hail up the size quarters are the primary hazards. A spin-up
tornado can not be ruled out. Flooding threat will remain limited
by the progressive nature of the system and recent dry conditions.

Additionally, strong gusty winds of 30 to 45 mph will accompany
the system today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong gusty winds of 25 to 35 mph will continue into Saturday
morning behind the frontal passage.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  locations mainly over southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Nov 4, 5:21 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
621 PM CDT Fri Nov 4 2022

MOZ093-094-101-102-050015-
Barry MO-Newton MO-McDonald MO-Lawrence MO-
621 PM CDT Fri Nov 4 2022

...Strong thunderstorms will impact portions of southeastern Newton,
eastern McDonald, Barry and southern Lawrence Counties through 715 PM
CDT...

At 621 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near Washburn to near Pea
Ridge. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roaring River State Park, Table Rock Lake, Monett, Aurora, Cassville,
Marionville, Shell Knob, Pierce City, Purdy, Seligman, Exeter,
Wheaton, Verona, Butterfield, Washburn, Fairview, Golden, Emerald
Beach, Eagle Rock and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9413 3697 9413 3711 9361 3683 9361
      3681 9358 3650 9358
TIME...MOT...LOC 2321Z 228DEG 31KT 3687 9410 3661 9406 3650 9414

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise
Special weather statement, Nov 4, 6:18 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
718 PM CDT Fri Nov 4 2022

MOZ102-050100-
Barry MO-
718 PM CDT Fri Nov 4 2022

...Strong thunderstorms will impact portions of Barry County through
800 PM CDT...

At 718 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washburn to Garfield to 6 miles northwest
of War Eagle. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roaring River State Park, Table Rock Lake, Cassville, Shell Knob,
Seligman, Exeter, Butterfield, Washburn, Golden, Emerald Beach, Eagle
Rock, Chain-O-Lakes, Arrow Point, Wheelerville, Jenkins, Wayne,
Mcdowell and Madry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9407 3662 9407 3692 9375 3692 9361
      3682 9361 3682 9359 3681 9358 3650 9358
TIME...MOT...LOC 0018Z 218DEG 47KT 3656 9404 3644 9399 3634 9402

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise
Special weather statement, Nov 4, 7:00 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
800 PM CDT Fri Nov 4 2022

MOZ079-080-050130-
Dallas MO-Polk MO-
800 PM CDT Fri Nov 4 2022

...Strong thunderstorms will impact portions of Dallas and
northeastern Polk Counties through 830 PM CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Urbana to near Buffalo to 11 miles
northeast of Pleasant Hope. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bennett Spring State Park, Buffalo, Urbana, Louisburg, Windyville,
Leadmine, Tunas, Plad and Pumpkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3789 9286 3772 9286 3772 9284 3766 9285
      3757 9321 3764 9320 3780 9325 3781 9319
      3788 9319 3791 9315
TIME...MOT...LOC 0100Z 224DEG 44KT 3778 9322 3769 9314 3761 9317

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taney

When
November 4, 7:06 PM CST
Where
Taney County, 1.8 mi ESE of Ridgedale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.510, -93.220

The public reported winds around 60 mph.

Thunderstorm Wind, Phelps

When
November 4, 9:05 PM CST
Where
Phelps County, 3.88 mi WNW of Yancy Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.810, -91.910

A large tree was reported down.

Thunderstorm Wind, Oregon

When
November 4, 9:45 PM CST
Where
Oregon County, Alton
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.700, -91.400

Multiple trees and large limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062204, 1062205, 1062206.